Lyell’s syndrome; Erythema multiforme; Toxic epidermal necrolysis
Erythema multiforme is a skin disorder resulting from an allergic reaction.
Causes, incidence, and risk factors
Erythema multiforme is a type of hypersensitivity (allergic) reaction that occurs in response to medications, infections, or illness. Medications associated with erythema multiforme include sulfonamides, penicillins, barbiturates, and phenytoin. Associated infections include herpes simplex and mycoplasma infections.
The exact cause is unknown. The disorder is believed to involve damage to the blood vessels of the skin with subsequent damage to skin tissues. Approximately 90% of erythema multiforme cases are associated with herpes simplex or mycoplasma infections. The disorder occurs primarily in children and young adults.
Erythema multiforme may become noticeable with a classic skin lesion, with or without systemic (whole body) symptoms. In Stevens-Johnson syndrome, the systemic symptoms are severe and the lesions are extensive, involving multiple body areas, especially the mucous membranes. Toxic epidermal necrolysis (TEN syndrome, or Lyell’s syndrome) involves multiple large blisters (bullae) that coalesce, followed by sloughing of all or most of the skin and mucous membranes.
- Multiple skin lesions: o With sudden onset, which may recur o That may spread o That may appear as nodule, papule, or macule o Central lesion surrounded by concentric rings of paleness and redness, also called “target”, “iris”, or “bull’s eye” o May have vesicles and bullae (blisters of various sizes) o Located on the legs, arms, palms, hands, or feet o May involve the face or lips o Trunk is usually not involved o Usually symmetrical
- Itching of the skin may be present
- General ill feeling
- Joint aches
Additional symptoms that may be associated with this disease:
- Vision abnormalities
- Dry eyes
- Bloodshot eyes
- Eye pain
- Eye burning, itching and discharge
- Mouth sores
Signs and tests
The diagnosis is primarily based on the appearance of the skin lesion and its typical symmetrical distribution, especially if there is a history of risk factors or associated diseases.
There may be a positive Nikolsky’s sign.
A skin lesion biopsy and microscopic examination may be helpful to differentiate erythema multiforme from other disorders. Erythema multiforme may show tissue death and other changes. Microscopic examination of the tissue may also show antibody deposits.
Treatment goals include control of the underlying causes or illnesses, treatment of the symptoms, and prevention of infection. Suspected medications should be discontinued.
Treatment of mild symptoms may include:
- Moist compresses applied to skin lesions
- Medications such as antihistamines to control itching
- Over-the-counter medications (such as acetaminophen) to reduce fever and discomfort
- Topical anesthetics (especially for mouth lesions) to ease discomfort that interferes with eating and drinking
Treatment of severe symptoms may include:
- Hospitalization and treatment in an intensive care or burn care unit for severe cases, Stevens-Johnson syndrome, and toxic epidermal necrolysis
- Systemic corticosteroids to control inflammation
- Intravenous immunoglobulins (IVIG) to stop the process
- Antibiotics to control secondary skin infections
Good hygiene and isolation from others may be required to prevent secondary infections.
Extensive skin involvement may cause the loss of large quantities of body fluids, causing shock in addition to the risk of infection. Intensive care with support of body systems may be required.
Skin grafting may be helpful in cases in which large areas of the body are affected.
In cases that are caused by the herpes virus, daily antiviral medications may be prescribed to prevent recurrences of erythema multiforme.
Mild forms of erythema multiforme usually resolve without difficulty in 2 - 6 weeks, but they may recur. More severe forms may be difficult to treat. Stevens-Johnson syndrome and toxic epidermal necrolysis are associated with high death rates.
- Permanent skin damage and scarring
- Occasionally, lesions on internal organs causing: o Pneumonitis (lung inflammation) o Myocarditis (heart inflammation) o Nephritis (kidney inflammation) o Hepatitis (liver inflammation)
- Secondary skin infection (cellulitis)
- Systemic infection, sepsis
- Loss of body fluids, shock
Calling your health care provider
Go to the emergency room or call the local emergency number (such as 911) if symptoms indicate erythema multiforme. Involvement of a large area of the body is an emergency situation.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.